MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7905428
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation.Radiographs provided confirm the complaint.Patient's post-operative physical activity is unknown or if they suffered a fall.Review of the event could not determine the root cause however review of the information provided suggests excessive physical activity or a fall as a possible cause or contributor.No additional can be completed.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant components, loss of fixation." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.Care should be taken to insure that all components are ideally fixated prior to closure." ".Patient education: the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the devices and injury to the patient." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.".
 
Event or Problem Description
On (b)(6) 2021 a spinal procedure took place at c2/c7.On (b)(6) 2021 it was reported that there was tulip separation and a revision surgery is planned for (b)(6) 2021.No patient injuries reported.
 
Additional Manufacturer Narrative
The product was received and radiographs provided confirm the complaint.Patient's post-operative physical activity is unknown or if they suffered a fall.Review of the event could not determine the root cause however excessively angled screws, implant selection, excessive physical activity or a fall as a possible cause or contributors.Which can be the consequence of surgical technique or anatomical challenges.No additional investigation can be completed.Labeling review: "potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s),loss of fixation"."warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.The vuepoint oct system and vuepoint ii oct system can also be linked to ø3.5mm¿ø6.25mm rods of posterior pedicle screw and rod systems via the rod to rod connectors or transition rods.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of the implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.Caution must be taken due to potential patient sensitivity to materials.Do not implant in patients with known or suspected sensitivity to the aforementioned materials.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.Avoid extreme trajectories for screw placement on the vuepoint ii occipital plate specifically where the drill/tap guide is pushed on the plate.This may cause screws to not bottom out and strip the bone; it may also hinder translation of connector arms"."patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed"."pre-operative warnings: use of cross sectional imaging (i.E., ct and/or mri) for posterior cervical screw placement is recommended due to the unique risks in the cervical spine.The use of planar radiographs alone may not provide the necessary imaging to mitigate the risk of improper screw placement.In addition, use of intraoperative imaging should be considered to guide and/or verify device placement, as necessary.3.Care should be used in the handling and storage of the vuepoint implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the vuepoint implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the vuepoint implants if there is any evidence of damage.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient"."post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques"."method of use: please refer to the surgical technique for this device".Updated information found on sections: b4, d4, d6, d9, g3, g6, h2, h3, h4, h10.
 
Event or Problem Description
New information identified on h10.

Brand Name
NUVASIVE VUEPOINT II OCT SYSTEM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd.
san diego CA 92121
MDR Report Key12338037
Report Number2031966-2021-00100
Device Sequence Number19539616
Product Code NKG
UDI-Device Identifier00887517180056
UDI-Public887517180056
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180198
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7905428
Device Lot NumberJK8340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/08/2021
Supplement Date Received by Manufacturer10/06/2021
Initial Report FDA Received Date08/18/2021
Supplement Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1